What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 3, 1:31 PM EST, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 3, 1:31 PM EST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
231 PM EDT Sat Aug 3 2024
...Afternoon Area Forecast Discussion...
.SHORT TERM...
(This afternoon through Sunday)
Issued at 153 PM EDT Sat Aug 3 2024
At a glance:
-Cooler and drier today behind the front
-A few afternoon storms are likely south of a line from Columbus to
Macon.
It already feels better out there if you're north or along the
front. No promises for southern portions of the CWA today as temps
in the mid to upper 90s and dewpoints in the 70s will likely send
the heat indices into the triple digits again today. The front is
expected to stall across the south east for the remainder of the
weekend and play a pivotal roll in the tropics. This front will be
the source for rain and thunderstorms this afternoon. PW values
around two across south and central GA have prompted a slight risk
for excessive rain by the WPC. Storms in this area will likely be
highly efficient rainfall producers, so we'll need to keep an eye
out for isolated flash flooding potential this afternoon.
Generally cooler conditions are expected for the entire CWA tomorrow
as the front stalls. The gradient for afternoon thunderstorms will
likely fall along the stationary front but how far that meanders to
the southeast is yet to be determined. The highest pops remain south
and east of Columbus to Athens and a shift to the north or west
isn't expected. A lot of the end of the short term will ultimately
depend on what happens with the track of the current tropical
depression in the gulf. It's expected to be a tropical storm by the
time it makes landfall, but as of the time that this is being
written, there is still some uncertainty in the westward extent of
the track.
Vaughn
&&
.LONG TERM...
(Monday morning through next Friday)
Issued at 153 PM EDT Sat Aug 3 2024
At a glance:
- Nearly entirely dependent on track/forward speed of Tropical
Depression Four
- Warmer than average temperatures to continue
We enter a front-loaded extended forecast on Monday, with Tropical
Depression Four (TD4) currently progged to have made landfall as
(at least) a Tropical Storm by mid-morning that day along the Big
Bend of Florida. Impacts to north and central Georgia remain
dependent on TD4's track and, most importantly, forward speed
following landfall.
In terms of steering flow, guidance suggests that a mid-level
shortwave will have lifted northeastward off of the Eastern Seaboard
by Monday morning, being quickly replaced by the eastern fringes of
a mid-level ridge. What does this mean for us? Ridging aloft
combined with the western fringes of the Bermuda High banking up
against the Mid-Atlantic coast will act as a barrier or cushion
between TD4 and a track further inland. For now, this places the
forecast area on the left hand side of the system's track, which is
historically and dynamically the drier one. On top of that, TD4
currently looks to remain rather compact, with a fairly small wind
radii. However, this forecast track/positioning leaves much of the
Georgia and Carolina coast in a precarious situation: TD4 will enter
a relative weakness in flow by the time that it exits northern
Florida and returns to the southwestern Atlantic on Tuesday. There
will be effectively no means of pushing or nudging TD4 along at the
surface or mid-levels, and as a result, there is impressive
agreement among global models in stalling the system right off the
Georgia/South Carolina coast for approximately 48 hours. Current
forecast cone from NHC reflects this, showing very little forward
progress between 8AM Tuesday and 8AM Thursday, when forward speed
drops to a crawl at just 6-8kts.
Expect an uptick in precipitation chances along and east of a line
extending from Macon to Athens to continue for as long as TD4
remains along the Georgia coast. Rainfall totals from 8AM Monday
through 8AM Thursday show a pronounced gradient, the lower and upper
bounds of which will hinge on subsequent wobbles in the forecast
track. For now, forecasting totals to range from 0.5-1" along a line
extending from Columbus to Athens, to as much as 4-4.5" for Toombs,
Emanuel, and Montgomery Counties. Even a small shift
westward/further inland in forecast track could result in fairly
large increases in storm total rainfall amounts for southeast
central Georgia. For context: totals increase from approximately 4"
(within our forecast area) to approximately 6" (within WFO
Charleston's area) over the spatial extent of just 3-5 counties.
Portions of southeast central Georgia are outlooked in both a Day 2
and Day 3 Slight (2/4) Risk for Excessive Rainfall, with a sliver of
Toombs county included in a Moderate (3/4) Risk for Day 3.
On the wind hazards side, only 5-10% chances of tropical storm force
(34kt/39mph) winds encroach upon southeast central Georgia, and
forecast wind gusts on our end do not currently exceed 30 mph on
either Monday or Tuesday, when TD4's center passes in closest
proximity to the forecast area.
Predictability devolves beyond Thursday, and it remains to be seen
1) where TD4 makes its second "landfall" and 2) what becomes of it
after the fact. The Euro and GFS suggest the system may nudge
onshore along the Georgia/South Carolina border sometime Thursday,
then continue slowly meandering inland until a mid-level shortwave
digging across the Great Lakes begins to absorb it, sweeping it
off the Eastern Seaboard through the weekend. All this to say that
the extended range for much of the southern and eastern portions
of the area hinge entirely on TD4's evolution. Stay tuned for
subsequent updates which should slowly whittle away at lingering
sources of uncertainty.
96
&&
.AVIATION...
(18Z TAFS)
Issued at 140 PM EDT Sat Aug 3 2024
NW winds today at 5-10kts. VCSH is possible, but TSRA is expected to
stay south of ATL. Some low CU will likely remain VFR but a few obs
of high MVFR is possible.
//ATL Confidence...18Z Update...
Medium on CIGS.
High on all other elements.
Vaughn
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 71 92 71 87 / 30 50 30 60
Atlanta 73 91 73 88 / 20 40 20 50
Blairsville 65 87 67 86 / 10 30 20 50
Cartersville 69 92 71 90 / 10 20 10 30
Columbus 74 93 74 88 / 30 60 20 60
Gainesville 70 90 71 87 / 20 30 20 50
Macon 72 91 73 85 / 50 70 30 70
Rome 69 92 71 92 / 10 20 10 30
Peachtree City 71 91 71 87 / 20 40 20 50
Vidalia 75 89 74 82 / 50 80 50 80
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Vaughn
LONG TERM....96
AVIATION...VaughnHazardous weather outlook, Aug 3, 4:29 AM EST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
529 AM EDT Sat Aug 3 2024
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-040930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
529 AM EDT Sat Aug 3 2024
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
Isolated to scattered thunderstorms are expected this afternoon
and evening. A few storms may be strong to severe, capable of
producing damaging wind gusts, frequent lightning, and locally
heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Scattered thunderstorms, mainly in the afternoon and evening, are
expected each day through Wednesday. A few storms each day could
become strong to severe, capable of producing damaging wind gusts,
frequent lightning, and locally heavy rainfall. Periods of heavy
rain can be expected across portions of central GA Monday and
Monday Night as the tropical system nears the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 3, 3:39 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
439 PM EDT Sat Aug 3 2024
GAZ095-096-105>109-032115-
Crisp GA-Dooly GA-Houston GA-Wilcox GA-Bleckley GA-Dodge GA-
Pulaski GA-
439 PM EDT Sat Aug 3 2024
...A strong thunderstorm will impact portions of west central Dodge,
Pulaski, northwestern Wilcox, eastern Dooly, southwestern Bleckley,
southeastern Houston and northeastern Crisp Counties through 515 PM
EDT...
At 439 PM EDT, a strong thunderstorm was near Mock Springs, or 10
miles northeast of Vienna, moving northeast at 20 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Cochran, Hawkinsville, Vienna, Unadilla, Pineview, Pinehurst, Lilly,
Union, Browndale, Mobley Crossing, Mock Springs, Baileys Park,
Ocmulgee Banks, Finleyson, Ocmulgee Public Fishing Area, Pleasant
View, Paulk, Tippettville, Pulaski State Prison, and Porter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3195 8364 3215 8394 3245 8341 3212 8317
TIME...MOT...LOC 2039Z 239DEG 18KT 3218 8365
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 3, 3:57 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
457 PM EDT Sat Aug 3 2024
GAZ074>076-032130-
Jefferson GA-Washington GA-Glascock GA-
457 PM EDT Sat Aug 3 2024
...A strong thunderstorm will impact portions of southern Glascock,
central Washington and Jefferson Counties through 530 PM EDT...
At 456 PM EDT, a strong thunderstorm was over Wrens, or 11 miles
north of Louisville, moving northeast at 15 mph.
HAZARD...Frequent cloud to ground lightning and heavy rain.
SOURCE...Radar indicated.
IMPACT...Lightning is one of nature's leading killers. If you can
hear thunder, you are close enough to be struck by
lightning. Heavy rain may cause temporary street flooding
especially in poor drainage areas.
Locations impacted include...
Sandersville, Louisville, Wrens, Davisboro, Tennille, Stapleton,
Avera, Riddleville, Edge Hill, Edgehill, Downs, Warthen, Grange,
Stapletons Crossroads, Matthews, and Stellaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3315 8227 3307 8229 3282 8281 3304 8295
3329 8246 3328 8243 3331 8238 3331 8234
3330 8231 3327 8229 3326 8225 3323 8223
TIME...MOT...LOC 2056Z 236DEG 18KT 3317 8239
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHSpecial weather statement, Aug 3, 4:18 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
518 PM EDT Sat Aug 3 2024
GAZ083-084-096-097-032145-
Wilkinson GA-Bleckley GA-Laurens GA-Twiggs GA-
518 PM EDT Sat Aug 3 2024
...A strong thunderstorm will impact portions of southeastern
Wilkinson, northwestern Laurens, east central Twiggs and northeastern
Bleckley Counties through 545 PM EDT...
At 518 PM EDT, a strong thunderstorm was over Allentown, or 9 miles
southeast of Jeffersonville, moving northeast at 15 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Dudley, Danville, Montrose, Allentown, Chappells Mill, and
Nicklesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3249 8324 3266 8333 3281 8306 3257 8292
TIME...MOT...LOC 2118Z 244DEG 12KT 3261 8321
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 3, 4:31 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
531 PM EDT Sat Aug 3 2024
GAZ074>076-032200-
Jefferson GA-Washington GA-Glascock GA-
531 PM EDT Sat Aug 3 2024
...A strong thunderstorm will impact portions of south central
Glascock, eastern Washington and Jefferson Counties through 600 PM
EDT...
At 531 PM EDT, a strong thunderstorm was over Stapletons Crossroads,
or 7 miles northwest of Louisville, moving northeast at 15 mph.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Locations impacted include...
Sandersville, Louisville, Wrens, Davisboro, Tennille, Harrison,
Stapleton, Avera, Riddleville, Edge Hill, Edgehill, Downs, Grange,
Stapletons Crossroads, Matthews, Moxley, and Stellaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
&&
LAT...LON 3315 8227 3307 8229 3295 8227 3280 8279
3304 8286 3331 8233 3329 8230 3327 8229
3327 8226 3323 8223
TIME...MOT...LOC 2131Z 245DEG 12KT 3307 8250
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHSpecial weather statement, Aug 3, 4:43 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
543 PM EDT Sat Aug 3 2024
GAZ085-097-098-032215-
Treutlen GA-Johnson GA-Laurens GA-
543 PM EDT Sat Aug 3 2024
...A strong thunderstorm will impact portions of northeastern
Laurens, northwestern Treutlen and south central Johnson Counties
through 615 PM EDT...
At 542 PM EDT, a strong thunderstorm was over East Dublin, or near
Dublin, moving northeast at 15 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Dublin, East Dublin, Adrian, Lovett, Spann, Rockledge, Brewton,
Orianna, Blackville, Scott, and Minter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3240 8286 3256 8295 3272 8268 3253 8258
3253 8259 3252 8260 3252 8263 3251 8264
3250 8262 3251 8257 3247 8255
TIME...MOT...LOC 2142Z 245DEG 12KT 3252 8284
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 3, 4:57 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
557 PM EDT Sat Aug 3 2024
GAZ074>076-085-032230-
Jefferson GA-Washington GA-Glascock GA-Johnson GA-
557 PM EDT Sat Aug 3 2024
...A strong thunderstorm will impact portions of southern Glascock,
Washington, northern Johnson and southwestern Jefferson Counties
through 630 PM EDT...
At 557 PM EDT, a strong thunderstorm was near Harrison, or 8 miles
south of Sandersville, moving northeast at 20 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Sandersville, Wrightsville, Davisboro, Tennille, Harrison, Bartow,
Oconee, Riddleville, Downs, Donovan, Grange, Pringle, and New Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3269 8279 3272 8287 3293 8301 3315 8261
3280 8244
TIME...MOT...LOC 2157Z 246DEG 18KT 3286 8279
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH